Suddenly stop taking antidepressants: What to know

Click here to view original web page at www.medicalnewstoday.com


People may experience flu-like or other symptoms if they suddenly stop taking antidepressants. These symptoms comprise a diagnosis of antidepressant discontinuation syndrome (ADS).

People should gradually taper their antidepressant medication to prevent health issues and reduce the risk of a relapse of their depressive symptoms.

Doctors can help people avoid ADS by lowering, or titrating, their dosage of medication over several weeks.

This article explores ADS and the symptoms of abrupt withdrawal from psychotropic, or psychiatric, medications. It also outlines how to stop taking antidepressants safely and when to contact a doctor.

Amir Mukhtar/Getty Images

The efficacy and individual experience of antidepressant medications vary depending on the person and the type of antidepressant they are taking.

Two examples of antidepressants are selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs).

These medications act to increase levels of serotonin in the brain. Serotonin is a hormone that stabilizes feelings of well-being and happiness. They do so by blocking its reabsorption into nerve cells, or neurons.

SNRIs also help maintain levels of norepinephrine in the brain, which is a hormone that is related to energy and alertness.

When someone suddenly stops taking antidepressants, their circulating serotonin levels may change rapidly, potentially causing troubling symptoms. Some researchers think that withdrawal symptoms may also occur as the body attempts to restore its natural serotonin balance.

According to one article, around 20% of people who suddenly stop taking antidepressants or reduce their dosage drastically experience a series of withdrawal symptoms.

In most cases, someone needs to take an antidepressant medication for at least 1 month continuously to develop ADS.

The symptoms that someone may experience with ADS depend on the type of antidepressant they are taking. It is important to distinguish them from those associated with addiction.

Symptoms associated with withdrawal from SSRIs and SNRIs can include:

  • flu-like symptoms, such as headaches, nausea, muscle aches, and chills
  • stomach cramps
  • electric shock-like sensations in the head, or “brain zaps”
  • dizziness or lightheadedness
  • burning, tingling, or shock-like sensations
  • problems with involuntary movements, walking, or balance
  • excessive dreaming and odd dreams or nightmares
  • sensory issues, such as smelling something that is not actually present
  • aggressiveness or irritability
  • sweating

Some people experience symptoms similar to those of depression, such as:

  • feelings of sadness
  • excessive anxiety
  • periods of uncontrollable crying
  • disrupted sleep, difficulty falling asleep, or sleeping too much
  • mood changes
  • unexplained exhaustion
  • feeling detached from reality or one’s surroundings
  • mania, or periods of having more energy than usual, requiring less or no sleep, and acting erratically or recklessly
  • memory problems or difficulty concentrating

Symptoms associated with withdrawal from tricyclic or tricyclic-related antidepressants can include:

  • an irregular or faster-than-usual heartbeat
  • flu-like symptoms
  • restlessness
  • odd dreams
  • problems with balance, walking, or movement
  • anxiety

Symptoms associated with withdrawal from monoamine oxidase inhibitors can include:

  • difficulty thinking
  • disrupted sleep
  • extreme exhaustion or drowsiness
  • hallucinations or psychotic experiences, such as paranoid delusions
  • irritability or agitation
  • problems moving
  • odd dreams
  • unsteadiness

Withdrawal symptoms usually develop within 5 days of someone stopping their antidepressant and last for up to 6 weeks.

However, according to new research, some people may experience withdrawal symptoms for months, or even years, after they stop taking antidepressants.

When someone is ready to stop taking antidepressants depends on the decisions that they and their doctor agree on.

Usually, someone can taper their antidepressant medication once their depressive symptoms resolve. The expected time frame depends on the mental health diagnosis or symptoms the individual has.

For example, the American Psychological Association (APA) recommends that people continue to take antidepressants for 4–9 months after their most severe phase of major depression.

For many people, stopping antidepressants is a positive sign associated with recovery. However, some individuals may need to take antidepressants longer term.

Based on recent data in the United States, the APA notes that around 66% of people taking antidepressants have been taking them for at least 2 years and that 25% of people have been taking them for longer than 10 years.

It is not entirely clear why so many people use antidepressants for so long. However, it is likely due to one or more of the following factors:

  • fear of withdrawal symptoms
  • concerns of not being “ready” or well enough to stop taking them
  • not discussing the situation with a doctor
  • doctors not discussing stopping the medication, using alternative options, or monitoring long-term medication use
  • no change in the circumstances or factors that caused the condition or symptoms initially

Typically, people should stop taking antidepressants gradually over 4 weeks or longer.

However, tapering antidepressants over 6–8 weeks or longer may further reduce the risk of withdrawal symptoms. How quickly someone can safely stop taking antidepressants depends on what type of antidepressant they are taking.

The timeline for tapering an antidepressant primarily depends on the medication’s half-life. This measurement is the amount of time it takes the body to metabolize half of the drug and excrete it.

Medications with shorter half-lives can cause more withdrawal symptoms, so people should aim to taper them gradually.

For example, people should taper Paxil, which has a half-life of around 1 day, at a slower pace than medications with a half-life of 2–4 days, such as Prozac.

For a more detailed list of the half-lives of other antidepressants, click here.

Dig deeper into the health topics you care about most. Subscribe to our facts-first newsletter today.

People with severe withdrawal symptoms or those that do not go away within a few weeks should talk with a doctor.

People should also talk with a doctor if their depressive symptoms return.

In some cases, the symptoms may resolve or lessen by slowing the tapering process.

People who experience severe or lingering withdrawal symptoms while taking short half-life medications may be able to switch to another antidepressant with a longer half-life. It may be easier to taper the medication with a longer half-life.

In rare or extreme cases, someone may need to stop taking the antidepressant altogether and manage their symptoms using other medications or lifestyle habits.

Certain lifestyle habits may also help ease withdrawal symptoms. These include:

  • getting enough exercise
  • managing stress
  • staying hydrated
  • talking with others and asking for help when needed
  • getting enough sleep and rest
  • eating a healthy, balanced diet
  • avoiding or limiting alcohol and drug use

Some people experience a set of symptoms known collectively as ADS when stopping the use of psychotropic medications such as antidepressants.

These symptoms are often mild and tend to last for a few weeks, but they may also be severe and last for several months or longer.

A person should always talk with a doctor before stopping or tapering their antidepressant.

They should also talk with a doctor if their symptoms of withdrawal while tapering antidepressants are severe, disabling, long lasting, concerning, or unexpected.


Please talk back to me